Emergency treatment for double vision?

Like others (I imagine), I get rather anxious over the long Christmas and New Year break. This morning, just for a moment, I thought I had double vision. I was in the middle of cleaning the oven and leaning over the sink cleaning the shelves. I sat down and it went off very quickly.

I am 83 and was dx in Jan 2013 and am down to 9.5mg Pred. Can anyone suggest an alternative to going to hospital if this happened again ie just a suggestion, which MIGHT be caused by anxiety/imagination.

Would a dr be likely to increase the dose by, say 2.5mg in the first instance or would they be likely to go the whole hog and go back to 40mg or more? I agree this is a hypothetical question, but would be interested to hear any ideas. I am thinking of something to tie me over until there was likely to be a consultant to contact.

I have Parkinson's disease as well.

4 Replies

oldestnewest
  • There are always consultants available for emergencies - even over Christmas. Your GP increasing the dose by 2.5mg really wouldn't be enough to protect against full blown GCA.

    Double vision in GCA is usually persistent - if it goes away it is probably nothing to worry about. When I had some double vision at times, especially in the mornings, my rheumy increased the dose to 15mg and said to keep a watch on it. That was enough - which was what he had said - and it disappeared again.

    The only realistic alternative to going to hospital is to go to an optician who can do full eye examinations, not one who only dispenses spectacles, and ask if the optometrist can please do a retinal examination. GCA that is affecting the optic nerve will cause signs on the area where the optic nerve enters/leaves the retina which they should recognise and then they should send you to hospital with a letter as an emergency.

  • PD could be the culprit because it can affect any muscles. see Parkinsons UK infor. downloadable free from their site

  • Because I have GCA and have had double vision and the "curtain of darkness" would advise to see a doctor as soon as possible. If you actually have it, to go to the Emergency Room. Vision Loss can happen quickly with GCA. Doctor may put you on a high dose of steroid to stop vision loss. They reduce fairly quickly so you are not dealing with large doses of pred. Really wouldn't hesitate to speak with your doctor.

    best, hope you feel better, Whittlesey

  • I had double vision 5 minutes one day in one eye then no vision 5 minutes the next. Went to A and E as advised by 111 and they did my ESR while I waited and put me on pred right away and said I could have lost my sight, so

    I would probably get it checked at hospital.

You may also like...